MAC antibiotics and side effects
Hello. My name is Renee and I live in Australia with my husband who was diagnosed with MAC in Sept 2014. At the same time he was also diagnosed with Hodgkins Lymphoma, COPD and hereditary emphysema. He also has adrenal failure we’re told from the chemo. He is currently in hospital on a iv antibiotic drip of tigecyline and oral antibiotics. My question for those of you that have taken rifubutin and moxifloxcin. How long did your side effects last? Did they ever diminish or completely go away? One of the reasons he is in hospital is due to the severeness of his side effects. Constant headache, muscle aches, body temp regulation and shortness of breath. He has been on the tablets now for a 4 weeks. Thank you!!
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
I have had bronchiectasis for 2o years with chronic cough/mild shortness of breath. 2 years ago my PFT dropped 10%, then 11% more last year and I am now @ 59%. This prompted my pulmonologist to do bronch which revealed MAC. I have been on 3 antibiotics for almost 2 weeks and can barely function. I’ve lost 7 lbs and have 0 appetite due to nausea all day long. I tried to play tennis over weekend and couldn’t and have to quit my softball team as the fatigue is overwhelming. I work 4 days a week at an administrative job that I love and wanted to continue 3 more years until I’m 65, but I often cannot make it through a full workday now. The treatment for me really is worse than the disease and to think about doing it for at least 18 months. Can you tell me your experience with the side effects and whether or not they lightened up?
Hi @softballqueen! I wanted to point these two threads about MAC out to you because they’ve been very active and I think you may be able to connect with other people experiencing similar things:
I suggest you skim through some of the posts and reach out to some of the users in those threads 🙂 Please let me know if this helps!
My name is cola, like you I’m diagnose w/MAC. This is my 2nd week since I start the meds. Try to drink plenty of water and try to eat before you take the meds. I know the side effect of the meds is bad. I can’t tell that much b/c this new to me too. I quit my job b/c I so tired and weak. I will pray for you.
So very sorry you are experiencing these awful side effects. I experienced the same thing. Ended up in the hospital with severe nausea. Waited a month….tried them again. Same thing. That was last May,2015. Perhaps you need a second opinion as some Lung doctors take a wait and see approach. I am still not taking the drugs. I see a new MAC Specialist tomorrow at Emory/Atlanta and am praying for a good report. I applaud people who can tolerate the drugs, but my body simply could not . Get a second opinion. Blessings!!
Hello Queen, Welcome to the Forum! I also have Bronchiectasis and MAC/MAI .. plus Reactive Airway Disease. Truth is I don’t think anyone knows which comes first the chicken or the egg. Did I have the Bronchiectasis first and it became the breeding ground for the MAC .. or the other way around .. who know .. and who cares .. It’s just there and we all have to deal with it!
For myself I was diagnosed in 2007 but was so very afraid of the necessary antibiotics. At the time I did NOT have the support and information of a Forum like this so fear led me to not start the antibiotics until I got a 2nd serious abscesses mycobacterium. After being diagnosed with the 2nd mycobacterium I had no choice and began the journey taking 4-5 antibiotics for 30 months. I lost 18% of my body weight for which I was FORCED to eat my beloved ice cream every night to maintain my weight!
I can only speak for myself .. but yes I was more tired .. I needed a good 10 to 11 hours of sleep at night .. the antibiotic Rifampin did create sleep disturbances for me .. I “ate to live” rather than “lived to eat” but I made the effort that whatever went into my body was healthy and nutritious for my body.
I have now been “stable” and off antibiotics since May 2014. Was it all worth it? You bet!! I am SO aware that we are all given just one body in this lifetime .. and we must take good care of it .. so it can take care of us! During this initial period just know that we are all on this journey together .. keep coming back to this Forum .. and to the Forum at
.. there are really good supportive people on both Forums! Read as much as you have the energy to .. knowledge is power. For now .. just put one foot in front of the other .. it DOES get better! I KNOW because it is GREAT for me! I have fun .. I travel .. and I love life today .. tomorrow .. and EVERY day! Sending you a Big Hug because I know it is tough right now! Katherine
more information and support with an 800# can be found on the bronch and NTM social community launched by the COPD foundation and NTM information & research foundation.
Im very sorry for all the trouble you are having. Seems like the.opposite of your symptoms have happened to me. since i started taking the antiobiotics i feel a lot better. I ‘m not coughing as much as before. I weaned myself off sugar free cough drops. I could have bought stock in them. I was going thru a bag a day. I still walk everyday and i work everyday. I will put you in my prayers hoping that things start looking up for you.
Thank you Sophie, and I happy for you that you can still work and walk everyday. I quit my part-time job since I was diagnosed with MAC. I tried to look on the bright side but sometimes when I think about it and feel my cramping on my stomach is not easy. Thanks for the prayer.
Welcome to Connect @reneeg. It must be so difficult to see your husband struggling with the side effects of the anti-biotics treating MAC. I am tagging a few fellow Connect members who can share their experiences with you and offer support along this journey. Please meet @katemn @Paula_MAC2007 @dianeray @heathert @kwilbur @donnavm @laneyk @e345l and @digmeme.
I also encourage you to read the main discussion about MAC where you’ll meet everyone. Even reading through the messages may give you useful information, and of course you’re always welcome to add your message here too. “(MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS” – http://mayocl.in/2cwX36M
I started Ethambutol , Rifampin and azithromycin in early August. I felt nauseated and lost 9 pounds the first 3 weeks ,up my Mayo doc encouraged me to try to stick it out as usually the side effects subside.
I now feel much better, not as great an appetite as I had before the meds, but I eat healthy and a side benefit is my weight is now where I like it to be. Not a great way to do it, but I’m not that hungry, so with exercise and healthy food I maintain and work at it to keep my weight up.
The drugs appear to be working slowly, my cavity is stable in diameter and thinner in cavity thickness. So this small downward change is positive. We take the good news we can get!
Still a bit tired, but part of that might be being 70. Back to work part time at the homeless shelter. Life is ok on the big 3! Not perfect, but ok. 🙂